From Lee's Summit. Missouri, USA:
About a month ago, I took my 13 year old daughter to her doctor with symptoms that I thought were related to hypoglycemia. After explaining these symptoms to him, he responded that a lot of teens go through a type of hypoglycemia and did not want to order any tests, as it can be treated with diet.
We started changing her diet and while that seems to have helped a little, she has now developed severe allergies to springtime and her tolerance for refined sugars is getting even less (e.g. she had three pieces of M&M's, and within an hour went pale, had an upset stomach and lost all energy). She is also highly allergic to steroids, all antibiotics (except erythromycin strains) and a large handful of other medications. As her tolerance for sugars gets less and less, I have got to wonder if this is a sign of pre-diabetes and need to find someone who has knowledge of children's sugar tolerance levels, even possibly related to allergies.
She has been in the ER at the local children's hospital three times in the last week, but they don't know what to do except to do skin tests for allergies, which are scheduled. She saw her regular doctor this morning who doesn't seem concerned about the sugar tolerance changing, but he did order blood work to rule out any virus.
I realize she is a challenge, but I feel there has got to be more than allergies at work here. She has been battling this and has been out of school for about a month. She is very tired of being sick all of the time.
While some clinicians will sometimes say that low blood glucoses (hypoglycemia) precedes diabetes, that is really not very common. There are a myriad of things that can lead to low glucose.
I understand that your child has her symptoms, but really the only true way to confirm that the spells are related to blood sugar is to test the glucose at the exact time of the symptoms. A low blood glucose, by most definitions, is a value that is less than 40 mg/dl [2.2 mmol/L]. Your daughter's doctor can set you up with a special glucose meter to screen. Sometimes, special overnight testing in a hospital is required to tease out other causes of low glucose. Perhaps your daughter is experiencing so-called reactive hypoglycemia.
Ask her doctor for a referral to a pediatric endocrinologist. The children's hospital where you live should be able to refer you to the correct subspecialty clinic. Perhaps your daughter is experiencing so-called reactive hypoglycemia.
I would advise that you use the word "allergic" carefully. There are side-effects that medications can give, and there are allergic reactions that medications can elicit. Allergies usually revolve around hives, wheezing, swelling, etc. As steroid medications are the ultimate treatment for allergies, and since we need various steroids to be alive (we make our own steroids), it would extremely unlikely for your daughter to be "allergic" to them.
Original posting 2 Jun 2003
Posted to Diagnosis and Symptoms
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.